In response to stressful situations, such as studying for exams, it is a frequent pattern that women are tempted to overeat, while men may be tempted to increase their intake of alcohol. Obviously, this is not an inflexible rule. Overeating is not restricted to women, and increased alcohol intake is not restricted to men.
When depression and anxiety slowly creep up on an unsuspecting person, he or she may well find themselves indulging in comfort eating. This may consist of frequent snacking, especially on high carbohydrate foods, or repeated binges of large amounts of foods. Some people then induce vomiting, in an attempt to minimise the weight gain due to the food binges, and may well develop the illness known as ‘Bulimia Nervosa’. In fact, many people with Bulimia Nervosa are significantly improved, and actually eat much less with associated weight loss, if they are prescribed one of the modern antidepressants (not the older tricyclics, for reasons described below).
As depression becomes more severe, it is more usual for people to lose their appetite for food, and eventually to actually lose weight. However, it is also recognised that a minority of people actually have marked increase in appetite due to depression. This seems to particularly be the case in those susceptible to getting depression in winters, a condition known as ‘SAD’ (seasonal affective disorder).
Weight gain due to antidepressants
This is a major problem with almost all currently available antidepressant agents, with a small number of exceptions.
The antidepressants available from the 1940s to the 1980s were fundamentally the group of chemicals known as tricyclics. Tricyclic antidepressants are notorious for causing weight gain, especially the antidepressants which simultaneously calmed people down or helped them to sleep. It is very common for people taking this group of antidepressants to gain one to two stone in weight (6 to 12 kilos)!
The other old group of antidepressants, known as the irreversible MAO Inhibitors, also caused weight gain, but usually to a lesser degree. However, people taking these medications have to be very careful about eating certain foodstuffs, such as cheese, or taking various other medications, especially cough and cold mixtures, to avoid having a blood vessel burst in their brain.
In the past 20 years, a number of new antidepressants have appeared on the market. The best known group are the SSRIs (selective serotonin re-uptake inhibitors), of which Prozac is the best known member. Other members of the SSRIs include Lexapro, Zoloft, Aropax, Cipramil and Luvox. However, while it was initially believed that patients taking these antidepressants did not gain weight, experience over the years has shown that about half the people taking these substances will gain weight, and have breast enlargement. The same findings apply to the agent known as an SNRI (serotonin and noradrenaline/ norepinephrine re-uptake inhibitor), sold as the agent Efexor.
An antidepressant agent called Moclobemide (Aurorix, Mannerix) is available in some parts of the world (but not in the United States), and this agent appears to have very low rates of weight gain associated with its use. This agent was designed to replace the old MAO Inhibitors, so that there is no need for caution with diet or other medications when taking this antidepressant.
The antidepressant Edronax appears to rarely have weight gain as a side-effect.
How does weight gain occur?
Patients taking antidepressants describe two phenomena. Firstly, patients describe an irresistible hunger, made worse very often by an inability to ever feel they have eaten enough. The hunger typically manifests itself as a craving for sweet things, even in those who have previously disliked sweet foods. Typically, a patient will be desperate to eat, eat much larger portions than before, and start to have desserts they would never previously have considered. Often, this is followed by eating large amounts of chocolate. Many patients describe this craving as irresistible. For those who wish to actually gain weight, this is an easy way to do it, but for the majority of the population, this reaction is very distressing.
Secondly, patients describe how their weight increases even when they are extremely strict about their intake of calories / kilojoules. It does seem that antidepressant medications change metabolic pathways within our bodies, so that fat is produced rather than the food simply being used as an immediately available source of energy for daily activities.
It has also been suggested that people who have recovered from depression due to the benefits of antidepressants actually regain their appetites and enjoy food more. While this reasoning appeals greatly to the manufacturers of antidepressants, in my experience this is an almost irrelevant part of the problem.
What can be done?
The best option, if at all possible, is to change to a different antidepressant, or reduce the dose of the antidepressant currently being prescribed. However, this runs the risk that the benefits of having controlled the depressive illness would be lost, as we cannot guarantee that the next antidepressant will be as effective as the one currently being taken.
Certain tricyclic antidepressants, such as Desipramine, Imipramine, and Nortriptyline, seem to cause less weight gain than the more sedating tricyclic agents. Your doctor may wish to try the antidepressant Moclobemide, or the antidepressant Edronax.
The ordinary measures of weight control will help, although the battle will be more difficult due to the effects of antidepressants on your metabolism. Keeping your calorie / kilojoule intake under control, drinking a lot of fluid, and exercising frequently will all help. In some people, taking appetite suppressant medication helps, although there is concern about possible interaction between appetite suppressants and modern antidepressants, resulting in damage to the valves of the heart (which is the reason some appetite suppressants were withdrawn from the market world wide recently). There is also concern about prescribing appetite suppressants for more than three months at a time, due to the risk of developing high blood pressure in the arteries between the heart and the lungs (pulmonary hypertension).
Topamax (topiramate) is an anticonvulsant agent normally used in epilepsy, but with weight loss as a common side-effect. I find this medication very useful.
Diabex, normally used in diabetes, causes weight loss in some people.
Important Disclaimer: This site is medical information only, and is not to be taken as diagnosis, advice or treatment, which can only be decided by your own doctor.